Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 185, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 5, 2021, 4:31 PM MST for Yavapai County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2021, 4:31 PM MST (23:31 UTC)
- Expired
- Oct 5, 2021, 5:00 PM MST
- In force
- 29 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 169 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 5, 11:46 AM MST | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335
WUUS55 KFGZ 052331
SVRFGZ
AZC025-060000-
/O.NEW.KFGZ.SV.W.0185.211005T2331Z-211006T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
431 PM MST Tue Oct 5 2021
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Yavapai County in west central Arizona...
* Until 500 PM MST.
* At 430 PM MST, a severe thunderstorm was located 12 miles southwest
of Yava, or 30 miles northwest of Wickenburg, moving northeast at
45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Yava and Kirkland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3416 11303 3426 11322 3463 11310 3442 11271
TIME...MOT...LOC 2330Z 204DEG 39KT 3435 11304
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NL2 follow-up statements
448
WWUS55 KFGZ 052343
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
443 PM MST Tue Oct 5 2021
AZC025-060000-
/O.CON.KFGZ.SV.W.0185.000000T0000Z-211006T0000Z/
Yavapai-
443 PM MST Tue Oct 5 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR YAVAPAI COUNTY...
At 442 PM MST, a severe thunderstorm was located near Yava, or 33
miles west of Prescott Valley, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Yava and Kirkland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3425 11292 3434 11314 3463 11310 3442 11271
TIME...MOT...LOC 2342Z 204DEG 39KT 3448 11297
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NL551
WWUS55 KFGZ 052356
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
456 PM MST Tue Oct 5 2021
AZC025-060004-
/O.EXP.KFGZ.SV.W.0185.000000T0000Z-211006T0000Z/
Yavapai-
456 PM MST Tue Oct 5 2021
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
500 PM MST...
The storm which prompted the warning in Yavapai County to the north
of Yarnell has weakened below severe limits, and no longer poses an
immediate threat to life or property. Therefore, the warning will be
allowed to expire. However gusty winds and heavy rain are still
possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM MST for
west central Arizona.
LAT...LON 3425 11292 3434 11314 3463 11310 3442 11271
TIME...MOT...LOC 2354Z 204DEG 39KT 3457 11292
$$
NLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 2:58 PM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Oct 5, 2:58 PM MST, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 258 PM MST Tue Oct 5 2021 .SYNOPSIS...Widespread rain showers and scattered thunderstorms are expected across much of the region this afternoon and evening. Localized flash flooding and severe thunderstorms remain the key threats. Activity is anticipated to diminish later tonight and early Wednesday morning. Drier weather is likely Wednesday and Thursday, with breezy winds and another chance of rain for Friday. && .DISCUSSION... Main update this forecast cycle: *The Storm Prediction Center (SPC) has issued a Severe Thunderstorm Watch for much of Arizona from now until 8 PM MST this evening. Remainder of Today...Current water vapor satellite imagery shows the dynamic, upper-level low pressure system moving into southern California and southwestern Arizona with moisture surging northeastward. Radar is indicating a few isolated storms beginning to initiate in southern Gila and eastern Yavapai counties as the leading edge of the second wave of moisture begins to push its way northward. Expect shower and storm coverage to increase within the next few hours from a southwest to northeast direction. The ingredients are there for the severe thunderstorm potential focused on Yavapai, Gila, Coconino, and Navajo counties this afternoon and evening. Moisture availability, steep lapse rates with cooling aloft, sufficient CAPE, and low-level directional/speed shear are all accompanying the dynamic, negatively-tilted trough. Add in some daytime heating from earlier this afternoon thanks to a lull in the activity from this morning and break in the cloud cover as well. With all of these elements present at this time, forecaster confidence has increased in the severe potential resulting in SPC issuing a Severe Thunderstorm Watch for much of northern Arizona through this evening. Large hail (~1.00"), strong wind gusts (>60 mph), and a few isolated funnel clouds or weak tornadoes are all on the table in any storms that do develop today. Flash flooding is also likely during this time across the region with emphasis on the Navajo Nation area where muddy, impassable roads could result. WPC along with the latest run of the HREF do suggest rainfall rates of up to 1" per hour in any storms, however thanks to the faster storm motions (~20-25 mph) with upper-level jet support, flash flooding should be limited to more localized coverage, highlighting any low water crossings and slot canyons throughout the region. Activity is expected to taper later this evening with some leftover showers for the Navajo Nation area early Wednesday morning as the low pressure trough moves northeastward into the Rockies. Wednesday through Friday...Drier conditions are forecast for Wednesday and Thursday with cooler, below average daytime temperatures anticipated. Mostly cloudy skies return for Thursday with breezy to gusty winds and chances for showers on Friday as a moderate, low pressure trough pushes its way into the Intermountain West. Thunderstorm activity is not forecast for Friday at this time. Long Term...For Saturday and into next week, the main story is chilly high and low temperatures along with the potential for area-wide gusty winds and precipitation as long range guidance continues to show an active, fall pattern for much of the West during this time. There currently is good agreement between the GEFS, EPS, and WPC Clusters Days 6-7 in regards to a deep, longwave trough setting up over the western half of the country from Monday into Wednesday of next week. Confidence is a little shaky in terms of how deep this trough gets and moisture availability, however much colder temperatures with possible widespread freezes at night are looking better. The majority of the ECMWF Ens members also show southwest wind gusts in the 35-45 mph range for Monday and Tuesday for the Flagstaff area, just something to keep an eye on at this time. Depending on how deep and cold this potential trough gets, snow showers could also be possible as well in the high country, however confidence is low at this time. && .AVIATION...For the 00Z package...Showers and thunderstorms will continue through roughly 12Z Wednesday. Areas of MVFR/IFR ceilings and visibilities are possible with the stronger storms along with brief, heavy rainfall and hail. Surface winds generally 5-15 kts outside of storms with gusty outflows possible. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A passing weather system will continue to deliver showers and thunderstorms to northern Arizona into Wednesday morning. Strong gusty winds and hail will be possible with stronger thunderstorms. Shower activity will diminish by late Wednesday morning, with dry weather forecast to continue on Thursday. Friday through Sunday...Rain shower chances return for Friday with breezy to localized gusty winds possible. Cooler temperatures with seasonal winds are forecast for Saturday and Sunday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...LaGuardia AVIATION...RR FIRE WEATHER...RR For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Oct 5, 4:20 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
420 PM MST Tue Oct 5 2021
AZZ013-014-016-040-060000-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-Eastern Mogollon Rim-
420 PM MST Tue Oct 5 2021
...Strong thunderstorms will impact portions of central Apache and
Navajo Counties and parts of Interstate 40 between Winslow and
Petrified Forest NP through 500 PM Arizona/600 PM Navajo Nation/...
At 418 PM MST/518 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southwest of Joseph
City to 8 miles northwest of Taylor. Movement was northeast at 40
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holbrook, Taylor, Joseph City, Sun Valley, Woodruff, Petrified Forest
National Park, Snowflake, Petrified Forest N.P. Visitors Center and
Dry Lake.
This includes the following highways...
Business Interstate 40 between mile markers 275 and 289.
Interstate 40 between mile markers 263 and 305.
State Route 277 between mile markers 323 and 336.
State Route 377 between mile markers 12 and 33.
State Route 77 between mile markers 354 and 408.
Highway 180 between mile markers 308 and 341.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM MST/900 PM
MDT/ for north central Arizona.
&&
LAT...LON 3432 11024 3502 11058 3542 11010 3465 10965
TIME...MOT...LOC 2318Z 222DEG 36KT 3488 11043 3450 11024
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NLSpecial weather statement, Oct 5, 4:27 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
427 PM MST Tue Oct 5 2021
AZZ016>018-060000-
Northern Gila County-White Mountains-Eastern Mogollon Rim-
427 PM MST Tue Oct 5 2021
...A strong thunderstorm will impact portions of Gila and Navajo
Counties including parts of SR 77 near Carrizo through 500 PM MST...
At 425 PM MST, Doppler radar was tracking a strong thunderstorm near
Carrizo, or 27 miles southwest of Show Low, moving northeast at 45
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Apache Reservation, Carrizo, Cedar Creek, Cibecue and White
Mountain Apache Reservation.
This includes the following highways...
State Route 73 between mile markers 311 and 323.
Highway 60 between mile markers 298 and 333.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM MST for
north central and east central Arizona.
&&
LAT...LON 3383 11033 3382 11042 3383 11051 3385 11056
3385 11057 3428 11045 3413 11003 3385 11016
3380 11030
TIME...MOT...LOC 2325Z 206DEG 38KT 3395 11038
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
NLThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 1:24 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 51 min |
| Oct 5, 2:08 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 37 min |
| Oct 5, 2:31 PM MST | Tornado Warning | FGZ | Coconino, Gila, Navajo | 29 min |
| Oct 5, 2:47 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 43 min |
| Oct 5, 3:09 PM MST | Tornado Warning | FGZ | Gila, Navajo | 21 min |
| Oct 5, 3:30 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 30 min |
| Oct 5, 4:20 PM MST | Special Weather Statement | FGZ | 40 min | |
| Oct 5, 4:27 PM MST | Special Weather Statement | FGZ | Gila | 33 min |
| Oct 5, 4:49 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 41 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.